Article Text

Images in…
Argyria: permanent skin discoloration following protracted colloid silver ingestion
  1. Ruth Thompson,
  2. Vanessa Elliott,
  3. Adrian Mondry
  1. Hammersmith Hospital, Imperial College Healthcare NHS Trust, Medicine, London, W12 0HS, UK
  1. mondry{at}hotmail.com

Statistics from Altmetric.com

A 64-year-old white man presented to the emergency department with abdominal pain. His bluish-grey skin discoloration had been present for several years following regular ingestion of colloidal silver over a period of 12 months. During this period, he drank 1 litre of colloidal silver dispersed in water weekly. He could not recall the details of the silver salt and its concentration. The discoloration appeared within a day of using the same solution externally on his scalp, following which he abandoned the use of silver. He had taken the silver solution as an alternative medical treatment “to ward off infections” as he had read that colloidal silver “cures everything”.

This picture (fig 1) serves as a stark reminder that unrestricted use of alternative medicines carries the risk of serious side effects. Similar to recently described cases, this patient suffered from a paranoid thought disorder,1 and had been introduced to the benefits of colloidal silver through involvement in alternative medicine.2

Figure 1 Patient with bluish-grey skin discoloration present for several years following regular ingestion of colloidal silver over a 12 month period.

In this case, skin discoloration was the only symptom of silver poisoning. As the silver colloid had been ingested several years earlier, and both liver and kidney function were normal,3 we did not try to establish serum concentrations.

Argyria is most commonly seen as an iatrogenic side effect following the use of silver containing medications, often for local infections.4 While chelating agents seem to be ineffective,3 recent reports of laser treatment seem encouraging.5

REFERENCES

View Abstract

Footnotes

  • Competing interests: None.

  • Patient consent: Patient/guardian consent was obtained for publication

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.